Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 4, 2021Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 4, 2021, 4:02 PM EDT for Wayne County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 4:02 PM EDT (20:02 UTC)
Expired
May 4, 2021, 5:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS82 KRAH 042002
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
402 PM EDT Tue May 4 2021
 
NCZ078-042100-
Wayne NC-
402 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE COUNTY UNTIL
500 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Mount Olive, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grantham, Brogden and Mar-Mac. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3525 7796 3522 7824 3529 7830 3531 7829
      3533 7826 3532 7824 3533 7822 3534 7822
      3535 7815 3537 7816 3539 7814 3543 7806
TIME...MOT...LOC 2002Z 260DEG 15KT 3525 7832 

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 3:26 PM EDT, 36 minutes earlier.

Area forecast discussion, May 4, 3:26 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
326 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure off the Southeast coast will help transport warm and
humid air into the Carolinas through Wednesday. A cold front will
move across the area late Wednesday and Wednesday night. A cooler
and less humid air mass will build into the area Wednesday night and
Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 240 PM Tuesday...

Latest surface analysis continues to show surface high pressure
centered off the Southeast coast with a warm and moist southwesterly
flow into the Carolinas. At the mid levels, transient short wave
ridging extending across the Carolinas is moving offshore. A mid
level short wave trough near the MS Valley, will move east and reach
the central/southern Appalachians late tonight/early Wednesday
morning. Ahead of this primary feature, several weak vortices and
MCVs will move across the Carolinas this afternoon.

Widespread convection associated with an MCS across the western
Carolinas will shift east this afternoon and redevelop/organize into
a line of convection that spreads across central NC through mid
evening. A few rogue storms may develop out ahead of the main line.
The time with the best chance of storms will be from 3 to 6 pm in
the Triad, 4 to 8 pm in the Triangle and 6 to 9 pm across the
Coastal Plain and Sandhills.

The wind field and resulting shear is noticeably less today with 0-
6km bulk shear values of 20kts or less with a southwest to west-
southwesterly flow, generally 30 kts or less through the column.
Instability is a bit stronger than on Monday with fairly steep mid
level lapse rates that range from about 6.5 to 7.5 Deg C/km
resulting from an EML. DCAPE values exceed 1100 j/kg. Given the
unidirectional flow, DCAPE, linear structure, expect wind damage to
be the main threat. With moderate instability, good mid level lapse
rates, and normalized CAPE values greater than 0.15, storms today
will likely be healthy lightning producers and perhaps the most
electrically active day thus far this season. While the widespread
convection should push east of central NC by around 03Z, there will
be enough upper level support for a small chance of showers
overnight and possibly a thunderstorm. It will be mild overnight
with lows in the mid 60s to around 70. -Blaes

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM Tuesday...

A fairly broad positively tilted upper level trough extending from the
eastern Great Lakes south into the northern Gulf Coast on Wednesday
morning will lift and shift east on Wednesday night. An associated
cold front approaching the southern Appalachians at daybreak on
Wednesday will move east across the Carolinas during the afternoon
and evening Wednesday before moving offshore Wednesday night.
Despite a fairly robust cold front and its associated forcing moving
across the area during a favorable time of day, convective coverage
will likely be a bit more limited than today. A more westerly flow, more
limited instabiilty with afternoon MLCAPE values generally 1000 J/Kg
or less, and a generally drier atmosphere will limit storm coverage.
With the trough approaching, a stronger flow is noted with 0-6km
shear values at or exceeding 40kts, but much of the strong flow is
confined above 3km. For now, will continue with chance PoPs for
scattered afternoon and evening storms with a potential for a few
strong storms. Highs will range in the lower 80s in the Triad and
mid to perhaps upper 80s elsewhere. Behind the front, temperatures
will cool into the 50s for Wednesday night. -Blaes

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 145 PM Monday...

In the upper-levels, a broad trough will slowly move from the TN
Valley Thursday, across the Mid-Atlantic Friday, then across the
Northeast Saturday. Weak ridging across the Mid-Mississippi Valley
Saturday will flatten as it moves east across the Carolinas on
Sunday, setting up zonal flow across the region. A weak shortwave
will move across the Mid-Atlantic late Sunday, then ensembles keep
NC under zonal flow through early next week.

At the surface, high pressure across the mid-Mississippi Valley and
central Plains will continue northerly flow and cold air advection
across central NC on Thursday. A weak low will develop off the SC
coast Thursday night, and move NE along the NC coast Friday morning
and afternoon. High pressure then builds across the Southeast
Saturday, shifting flow to westerly across NC. The high will push
off the coast and head toward Bermuda Sunday as low pressure and a
cold front move into the mid-Mississippi/Ohio Valley before
eventually pushing across central NC sometime Tuesday.

A more comfortable Thursday is on track with lower temperatures and
lower dewpoints behind the cold front on Wednesday. Dry weather is
expected Thursday, then isolated showers are possible across the
eastern half of the region on Friday as the surface low track along
the NC coast and the shortwave aloft moves by. Conditions look too
stable for now for thunderstorm development, and any showers that do
develop should exit east by Friday evening. Thursday and Friday
highs will be fairly similar, ranging from the upper 60s N to mid-
70s S. Fair weather is expected Saturday with highs still below
normal, then the surface high moving off the coast will help advect
a warmer and eventually a more moist airmass into the region early
next week. Most areas should remain dry Sunday, although the
approaching weak shortwave will create a small chance for showers
across northern areas later in the day on Sunday. Highs in the upper
70s to mid-80s are expected Sunday and Monday. Precipitation chances
increase Monday and Tuesday as the surface front approaches the area
and a few weak pulses move across the region aloft, however
confidence still remains low until the details come more together.
Tuesday looks more comfortable in the 70s behind the front with a
possible CAD setting up.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

After lingering morning stratus burned off in the Triad, mainly
clear skies and VFR conditions have dominated the weather across
central NC this afternoon. A band of showers and thunderstorms
across the Foothills early this afternoon will push east across
central NC this afternoon and evening. Expect good storm coverage
and high confidence of adverse aviation conditions with some
thunderstorms will be strong with possibly damaging winds. Storms
should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU
terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21
and 01Z. Expect improvement in aviation conditions this evening
before another small chance of a shower or storm overnight and a
limited risk of some SCT-BKN stratus with CIGS around 1500 feet
toward daybreak in the Triad. Aviation conditions will improve again
on Wednesday morning with widespread VFR conditions expected by mid
morning. Expect southwesterly winds at 10 to 15 kts with some gusts
of 20 to 25 kts this afternoon and localized gusts in excess of 35
kts in the strong storms. Gusts will abate overnight but a southwest
breeze at 8 to 10kts is expected for much of the night.

Outlook:  Another round of scattered showers/storms and associated
adverse aviation conditions is expected on Wednesday afternoon and
evening. Generally fair weather is expected for overnight Wednesday
through Thursday. There is a risk of some sub-VFR conditions late
Thursday into Friday as a storm system may develop and move up
along coast. Fair weather is expected on Saturday before another
front approaches late Sunday. -Blaes

&&

.CLIMATE...
Record HI-Min temperatures for 5/4 and 5/5:

GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5
RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5
FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...Blaes
Hazardous weather outlook, May 4, 12:58 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1258 PM EDT Tue May 4 2021

NCZ007>011-021>026-051700-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-
1258 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is from damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ027-028-038>043-073>078-083>086-088-089-051700-
Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1258 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is from damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 4, 2:38 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Tue May 4 2021

NCZ022-023-039-041945-
Guilford NC-Alamance NC-Randolph NC-
238 PM EDT Tue May 4 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...NORTHEASTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 345 PM
EDT...

At 237 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Bethany to near McLeansville to near Asheboro. Movement was northeast
at 35 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, North Carolina
Zoo, Mebane, Elon, McLeansville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
      3616 7926 3598 7931 3584 7949 3584 7954
      3580 7954 3561 7978 3586 7989 3622 7993
      3625 7991
TIME...MOT...LOC 1837Z 216DEG 28KT 3622 7983 3604 7961 3573 7972

JJT
Special weather statement, May 4, 3:02 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Tue May 4 2021

NCZ021-022-042000-
Guilford NC-Forsyth NC-
302 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 400 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving northeast at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3612 8049 3612 8046 3614 8044 3619 8044
      3626 8027 3625 7989 3610 7982 3602 8015
      3603 8021 3601 8021 3599 8028 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3606 8048 3605 8048 3610 8051
TIME...MOT...LOC 1902Z 246DEG 30KT 3612 8034

JJT
Local storm report, May 4, 3:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 NE LAKE TOWNSEND      36.21N 79.74W
05/04/2021  M0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

&&

JD
Special weather statement, May 4, 3:57 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT Tue May 4 2021

NCZ038-039-073-074-042100-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
357 PM EDT Tue May 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES
UNTIL 500 PM EDT...

At 357 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of
Rockwell to Mint Hill. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Albemarle, Troy, Badin Lake, North Carolina Zoo, Seagrove, Plyler,
Locust, Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3563 8028
      3565 8026 3564 7974 3516 7991 3515 8008
      3519 8012 3515 8018 3517 8020 3516 8023
      3521 8025 3517 8035 3518 8037 3516 8044
      3519 8050
TIME...MOT...LOC 1957Z 255DEG 24KT 3551 8030 3518 8065

Leins
Special weather statement, May 4, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
402 PM EDT Tue May 4 2021

NCZ078-042100-
Wayne NC-
402 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE COUNTY UNTIL
500 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Mount Olive, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grantham, Brogden and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3525 7796 3522 7824 3529 7830 3531 7829
      3533 7826 3532 7824 3533 7822 3534 7822
      3535 7815 3537 7816 3539 7814 3543 7806
TIME...MOT...LOC 2002Z 260DEG 15KT 3525 7832

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:38 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph67 min
May 4, 3:02 PM EDTSpecial Weather StatementRAHForsyth58 min
May 4, 3:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person44 min
May 4, 3:57 PM EDTSpecial Weather StatementRAHMontgomery, Stanly63 min
May 4, 4:20 PM EDTSpecial Weather StatementRAHPerson55 min
May 4, 4:30 PM EDTSpecial Weather StatementRAHFranklin, Vance60 min
May 4, 4:44 PM EDTSpecial Weather StatementRAHAnson, Richmond61 min
May 4, 4:58 PM EDTSpecial Weather StatementRAHChatham, Lee62 min
May 4, 5:06 PM EDTSpecial Weather StatementRAHNash54 min
May 4, 5:30 PM EDTSpecial Weather StatementRAHEdgecombe30 min
May 4, 5:37 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland53 min
May 4, 6:14 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore61 min
May 4, 7:11 PM EDTSpecial Weather StatementRAHJohnston, Wayne64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.